Thunderstorm Wind, Russell
- When
- June 16, 6:24 PM CST
- Where
- Russell County, (Rsl)russell Muni Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.870, -98.820
Reported at the ASOS site on Russell Municipal Airport.
Severe storms producing significant winds moved across an area to the west of Interstate 135 during the evening hours of June 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Severe storms producing significant winds moved across an area to the west of Interstate 135 during the evening hours of June 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 16, 5:17 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 617 PM CDT THU JUN 16 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU LOW CONFIDENCE FORECAST AGAIN TONIGHT. UNCLEAR WHAT WILL HAPPEN WHEN HIGH PLAINS CONVECTION ENCOUNTERS DEEPER OUTFLOW FROM THIS MORNINGS CONVECTION. SO FAR IT APPEARS TO HAVE HAD LITTLE IMPACT. CONCERN IS THAT 1800 UTC NAM MAY BE CORRECT BRINGING THE STORMS INTO CENTRAL KS LATER THIS EVENING AND OVERNIGHT...SIMILAR TO THE PAST COUPLE OF NIGHTS. HAVE OPTED TO KEEP THE VCTS GOING AT KRSL/KSLN/KHUT AND CB AT KICT. CLEARLY MVFR CONDITIONS WILL BE LIKELY FOR A BRIEF PERIOD OF TIME IF STORMS GO DIRECTLY OVER A SITE...BUT ODDS/ABILITY TO ACCURATELY TIME THIS PRECLUDE A TEMPO GROUP AT THIS TIME. ALSO APPEARS THAT FRONT WILL WORK ABOUT HALF WAY ACROSS THE AREA BY LATE TOMORROW AFTERNOON. OF COURSE THIS WILL BE HIGHLY DEPENDENT ON THE EXTENT OF CONVECTION OVERNIGHT. GUSTY S-SW WINDS ARE EXPECTED AHEAD OF COLD FRONT. -HOWERTON && .PREV DISCUSSION... /ISSUED 334 PM CDT THU JUN 16 2011/ DISCUSSION... FORECAST CONCERN WILL BE EXITING CONVECTIVE COMPLEX MOVING OUT OF SOUTHEAST KS...THEN RENEWED STORM CHANCES LATE THIS AFTERNOON ACROSS WRN KS AND AGAIN FRI INTO THE WEEKEND. THIS EVENING-TONIGHT: CURRENT CONVECTIVE COMPLEX WILL KEEP MOVING TO THE SOUTH AND EAST OF THE AREA EARLY THIS AFTERNOON...WITH MOST OF ERN SECTIONS REMAINING UNDER A BUBBLE HIGH PRESSURE AREA. THE BIGGER CONCERN WILL BE THE OUTFLOW BOUNDARY CREATED BY THE MORNING COMPLEX THAT EXTENDS BACK TO THE WEST INTO SW KS. INTERSECTION WITH THIS BOUNDARY AND THE DRY LINE IN WRN KS NEAR DDC...WILL BE THE CONCERN FOR LATE THIS AFTERNOON INTO THIS EVENING...AS THIS AREA REACHES ITS CONVECTIVE TEMP...WITH STORMS DEVELOPING. SW KS WILL BE UNDER A FAIRLY STRONG CAP....SO THINK THE STORMS WILL BE MORE ISOLATED IN NATURE UNTIL A WEAK SHORTWAVE IN SERN CO MOVES INTO THE WRN KS. BUT AS THIS CONVECTION DEVELOPS...IT WILL DRIFT EAST-NORTHEAST TOWARDS CENTRAL KS LATER THIS EVENING. A VERY UNSTABLE AIRMASS EXISTS FOR THE STORMS TO DEVELOP JUST TO THE WEST OF THE FORECAST AREA...SO CERTAINLY COULD SEE A LARGE HAIL AND DAMAGING WIND THREAT AS IT APPROACHES. FRI: PLACEMENT OF THE MAIN SYNOPTIC FRONT WILL BE PROBLEMATIC ON FRI... AS BOTH THE NAM/WRF AND GFS PUSH THE BOUNDARY SOMEWHERE ACROSS THE FORECAST AREA....FOR THE AFTERNOON HOURS. GENERALLY ALONG THE KS TURNPIKE. THE QUESTION WILL BE CONVECTIVE CHANCES FOR THE AFTERNOON AS WARM TEMPS ALOFT WILL LEAD TO KEEPING MOST AREAS CAPPED UNTIL THE LATE AFTERNOON INTO THE EVENING. EVEN WITH THE STRONG CAP...THINK SOME ISOLATED STORMS MAY DEVELOP DURING MAX HEATING SO THINK A LOW POP IS AGAIN WARRANTED FOR AREAS ALONG AND EAST OF THE TURNPIKE. DO NOT EXPECT ANY CONVECTION THAT CAN GET GOING TO LAST INTO THE OVERNIGHT HOURS FRI NIGHT. BUT GIVEN A VERY UNSTABLE AIRMASS THINK STRONG/SEVERE STORMS ARE AGAIN POSSIBLE. SAT-SUN: LOTS OF UNCERTAINLY ON HOW THE WEEKEND WILL PLAY OUT...AS THE WEAK FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS SRN KS FOR SAT...BEFORE TRYING TO LIFT BACK TO THE NORTH ON SUN. INSTABILITY WILL REMAIN HIGH ACROSS SRN KS....WITH ANY WEAK DISTURBANCE LEADING TO AN AFTERNOON CONVECTIVE CHANCE. SO WILL KEEP POPS GOING ACROSS THE FORECAST AREA. POPS FOR LATE SAT INTO SUN WILL BE DIFFICULT AS WELL...AS UPSLOPE FLOW OVER WRN KS COULD LEAD TO A COMPLEX OF STORMS DEVELOPING OVER WRN KS LATE SAT NIGHT. THIS COMPLEX COULD DRIFT INTO CEN KS EARLY ON SUN...SO WILL KEEP POPS IN THIS AREA EARLY ON SUN. BOUNDARY WILL CONTINUE TO LIFT TO THE NORTH FOR THE DAYTIME ON SUN INTO NRN KS...WARM TEMPS ALOFT WILL LIMIT ANY SUN AFTERNOON CONVECTIVE CHANCES ACROSS CENTRAL KS CLOSER TO THE BOUNDARY. SOUTH OF THIS BOUNDARY...THINK CAPPING INVERSION WILL KEEP SOUTHERN KS DRY FOR SUN AFTN. MON-WED: MEDIUM RANGE MODELS DIFFER ON THE HOW THE MIDDLE OF THE WEEK WILL PLAY OUT...BUT THE GENERAL TREND LOOKS TO BE THAT THE MID LEVEL FLOW WILL TURN MORE TO THE NW ON WED...WITH SOMEWHAT COOLER TEMPS EXPECTED FOR THE REGION AS THE MAIN SFC FRONTAL BOUNDARY MOVES SOUTH OF THE AREA. KETCHAM AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU DIFFICULT AVIATION FORECAST CAME UNFOLDED TODAY AS AREA OF CONVECTION ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS CONTINUES TO MOVE ESE INTO OKLAHOMA. BEHIND THIS CONVECTION...CLOUDS DECREASE RAPIDLY AND VFR CONDITIONS PREVAIL. WINDS WILL SWITCH FROM THE EAST TO THE SOUTH THROUGHOUT THE DAY AS SURFACE LOW PRESSURE MOVES EASTWARD TOWARDS CENTRAL KANSAS. CURRENT MODELS HAVE NOT HANDLE THIS CONVECTION WELL THEREFORE TRENDED TOWARDS CURRENT SATELLITE AND UPSTREAM OBSERVATIONS. LATER TODAY EXPECT CONVECTION TO OCCUR ACROSS SOUTHWEST KANSAS AND MOVE INTO THE AREA BY 00Z. THIS WILL HAVE A MAIN IMPACT ON KRSL/KHUT AND EVENTUALLY KSLN/KICT. BECAUSE OF UNCERTAINTY...MENTIONED VCTS FOR THOSE AREAS. VFR CIGS AND VSBYS WILL PREVAIL TONIGHT AND INTO TOMORROW AS CONVECTION WANES AND MOVES OUT OF THE AREA. DUNTEN && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 98 72 95 / 20 30 20 10 HUTCHINSON 73 97 70 92 / 20 20 20 20 NEWTON 74 96 71 92 / 20 30 20 20 ELDORADO 73 96 71 94 / 20 20 30 10 WINFIELD-KWLD 76 98 74 98 / 20 20 20 10 RUSSELL 70 91 64 87 / 20 10 10 20 GREAT BEND 72 93 66 88 / 20 10 10 20 SALINA 73 95 68 90 / 20 20 10 20 MCPHERSON 73 95 69 91 / 20 20 20 20 COFFEYVILLE 75 94 75 97 / 20 10 20 10 CHANUTE 72 93 74 94 / 20 10 20 10 IOLA 71 92 73 92 / 10 10 20 10 PARSONS-KPPF 74 92 75 96 / 20 10 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 412 PM CDT THU JUN 16 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 412 PM CDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP ALONG A DRYLINE ACROSS WESTERN KANSAS AND SPREAD EAST LATE THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL MAINLY WEST OF INTERSTATE 135 FROM SALINA TO WICHITA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STATIONARY FRONT WILL MEANDER OVER CENTRAL AND SOUTH CENTRAL KANSAS THROUGH THE WEEKEND WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS REMAINING POSSIBLE. MORE WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED EARLY NEXT WEEK AS AN UPPER LEVEL STORM SYSTEM APPROACHES THE AREA. SOME STRONG TO SEVERE STORMS APPEAR POSSIBLE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. AS TEMPERATURES CLIMB INTO THE UPPER 90S ACROSS PORTIONS OF THE AREA THROUGH THE WEEKEND...HEAT INDICES MAY EXCEED 100 ACROSS MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...MAINLY WEST OF INTERSTATE 135. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP DUNTEN/KETCHAM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
217 PM CDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM TSTM WND GST 5 SE CEDAR VALE 37.06N 96.44W
06/16/2011 E60 MPH CHAUTAUQUA KS TRAINED SPOTTER
&&
JMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HEAVY RAIN 5 SE CEDAR VALE 37.06N 96.44W
06/16/2011 M1.30 INCH CHAUTAUQUA KS TRAINED SPOTTER
RAIN FELL BETWEEN 1230 AND 130 PM.
&&
JMBPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
221 PM CDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM HAIL BARNARD 39.19N 98.04W
06/16/2011 E1.75 INCH LINCOLN KS TRAINED SPOTTER
0905 AM HAIL BEVERLY 39.01N 97.98W
06/16/2011 E0.50 INCH LINCOLN KS TRAINED SPOTTER
1053 AM TSTM WND GST MCCONNELL AIR FORCE BAS 37.62N 97.27W
06/16/2011 M52.00 MPH SEDGWICK KS ASOS
1118 AM LIGHTNING 3 S BEL AIRE 37.72N 97.27W
06/16/2011 SEDGWICK KS EMERGENCY MNGR
*** 1 INJ *** WOMAN STRUCK BY LIGHTNING WHEN IT CAME IN
THROUGH THE WINDOW AND STRUCK HER. TREATED AT THE SCENE
AND REFUSED TRANSPORT TO THE HOSPITAL.
1142 AM TSTM WND DMG 3 NE ROSE HILL 37.60N 97.09W
06/16/2011 BUTLER KS EMERGENCY MNGR
POWER POLE DOWN.
1221 PM TSTM WND DMG 5 E ATLANTA 37.44N 96.68W
06/16/2011 COWLEY KS EMERGENCY MNGR
POWER POLE DOWN
1238 PM TSTM WND GST 5 SE CEDAR VALE 37.06N 96.44W
06/16/2011 E60.00 MPH CHAUTAUQUA KS TRAINED SPOTTER
1251 PM TSTM WND DMG CEDAR VALE 37.11N 96.50W
06/16/2011 CHAUTAUQUA KS EMERGENCY MNGR
SEVERAL STREET SIGNS BLOWN DOWN. 4 TO 5 INCH DIAMETER
TREE LIMBS SNAPPED OFF.
0120 PM TSTM WND DMG CHAUTAUQUA 37.02N 96.18W
06/16/2011 CHAUTAUQUA KS LAW ENFORCEMENT
5 INCH TREE LIMBS WERE DOWNED IN THE TOWN OF CHAUTAUQUA.
WIND GUSTS WERE ESTIMATED OVER 60 MPH.
0130 PM HEAVY RAIN 5 SE CEDAR VALE 37.06N 96.44W
06/16/2011 M1.30 INCH CHAUTAUQUA KS TRAINED SPOTTER
RAIN FELL BETWEEN 1230 AND 130 PM.
&&
JMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM TSTM WND DMG CEDAR VALE 37.11N 96.50W
06/16/2011 CHAUTAUQUA KS EMERGENCY MNGR
ABOUT 50 PERCENT OF THE ROOF BLOWN OFF A HOUSE. ESTIMATED
WIND SPEED 80 MPH.
&&
JMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
437 PM CDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HEAVY RAIN SEDAN 37.13N 96.18W
06/16/2011 M1.27 INCH CHAUTAUQUA KS TRAINED SPOTTER
FELL IN A 30 MINUTE PEROID.
&&
BDKThe Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
30 thunderstorm wind, 9 hail. Local standard time, as filed.
Reported at the ASOS site on Russell Municipal Airport.
Estimated gust reported by a trained storm spotter.
Estimated gust reported by a trained spotter. A building that was being framed also collapsed.
Estimated gust reported by a trained spotter.
Estimated gust reported by a trained spotter. The gusts persisted for at least 10 minutes.
Estimated gust reported by the Emergency Manager.
Estimated gust reported by a trained spotter on Highway 18 near the county line.
Measured wind gust reported by a trained spotter.
Measured wind gust reported by the Emergency Manager.
Estimated gust reported by a trained spotter. The winds lasted about 25 minutes.
Estimated gust reported by a trained spotter.
Measured at the Ellsworth Airport.
Measured at the Ellsworth Airport.
Several large tree limbs were blown down around the lake.
Estimated gust reported by a storm chaser.
Courtesy KSN Channel 3 weatherlab site.
Courtesy KSN Channel 3 weatherlab site.
Trained spotter also reported 60 mph winds.
Estimated gust reported by a trained spotter. Nickel sized hail was also reported.
Measured wind gust reported by a trained spotter.
Estimated gust reported by a storm chaser for KAKE Channel 10.
A power pole was snapped in half at the intersection of Yoder and Pleasant Valley roads.
Official measurement at the Salina Airport.
Estimated gust reported by a trained spotter on Highway 54 just inside the county line.
Measured wind gust reported at the Salina Airport.
Measured wind gust reported by a trained spotter.
An 18 to 20 inch tree was snapped off and blown through a roof.
Several signs were blown over at the National Guard Armory. An air conditioning unit was blown off at the Kansas State facility located on airport grounds.
Measured wind gust reported by a Cooperative Observer.
Measured wind gust reported by a trained spotter.
Measured wind gust reported by a Cooperative Observer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320663, 320664, 320665, 320666, 320667, 320668, 320669, 320670, 320671, 320672, 320673, 320674, 320675, 320676, 320677, 320678, 320679, 320680, 320681, 320682, 320683, 320684, 320685, 320686, 320687, 320688, 320689, 320690, 320691, 320692, 320694, 320695, 320696, 320697, 320698, 320699, 320701, 320702, 320703.